Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 193, NWS Baltimore/Washington

July 7, 2021Augusta County, City of Staunton, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 7, 2021, 4:40 PM EDT for Augusta County, City of Staunton, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:40 PM EDT (20:40 UTC)
Expired
Jul 7, 2021, 5:15 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Augusta County, VA, City of Staunton, VA

The radar

The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WUUS51 KLWX 072040
SVRLWX
VAC015-790-072130-
/O.NEW.KLWX.SV.W.0193.210707T2040Z-210707T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
440 PM EDT Wed Jul 7 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  The City of Staunton in western Virginia...
  Central Augusta County in western Virginia...

* Until 530 PM EDT.

* At 439 PM EDT, a severe thunderstorm was located over Staunton,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Staunton, Verona, Mount Sidney, Churchville and Moscow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 7903 3810 7917 3832 7924 3832 7895
TIME...MOT...LOC 2039Z 181DEG 11KT 3815 7910 

HAIL...1.00IN
WIND...60MPH
 
$$

KLW
1 follow-up statement
850 
WWUS51 KLWX 072115
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
515 PM EDT Wed Jul 7 2021

VAC015-790-072125-
/O.CAN.KLWX.SV.W.0193.000000T0000Z-210707T2130Z/
City of Staunton VA-Augusta VA-
515 PM EDT Wed Jul 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AUGUSTA COUNTY AND THE
CITY OF STAUNTON IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3810 7903 3810 7917 3832 7924 3832 7895
TIME...MOT...LOC 2112Z 181DEG 11KT 3826 7910 

$$

KLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:19 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 7, 3:19 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
319 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Bermuda high pressure remains anchored over the Atlantic for the
next several days. However, Tropical Storm Elsa will move across
southern portions of the region on Thursday night, before
heading towards the northeast into Friday. An elongated surface
trough originating from Elsa will be draped across the
northeast U.S. corridor on Friday. Brief high pressure builds
Sunday, before an approaching warm front from the midwest
impacts the mid-Atlantic early next week. Please refer to the
National Hurricane Center for the latest information regarding
the track of Elsa.

&&

.NEAR TERM /THROUGH TONIGHT/...
Similar conditions from yesterday expected to continue today. H5
ridging and an associated Bermuda high offshore will persist
throughout the day as a continued southerly flow ushers in hot and
humid air. Highs will rise to the mid 90s for most with dew points
in the low 70s. This will cause for heat indices to remain in the
low 100s, mainly along and east of I-95 and upper 90s elsewhere;
keeping conditions just under heat advisory criteria. Already
starting to see some areas nearing the low 90s across central VA and
the metropolitan areas.

Marginal risk for afternoon showers and thunderstorms remain
elevated once again today as a lee trough lingers, mainly along and
west of the Blue Ridge. A high CAPE, low shear setup is expected
today with 2000 to 2500 j/kg with locally higher isolated pockets
and 10 to 15 knots of bulk shear. Also, mid-level lapse rates are
weaker than yesterday, around 6 C/Km. While not much potential for
forcing mechanisms, weak shortwave advection will traverse northward
along the ridge axis. Given the high instability, any storms that do
develop may have the potential to be severe in nature. Currently, a
few storms are firing off for parts of central VA and eastern WV.
Best potential would be mainly along and west of the Blue Ridge for
severe potential. Most likely impacts would be for damaging winds
and isolated large hail. Elsewhere, chances for showers and storms
will be limited as a capping inversion lingers.

Any shower/storm is expected to dissipate by late evening with
mostly dry conditions continuing overnight. Overnight lows will
remain in the mid to upper 60s for most, with low 70s across the
metros.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough approaching from the northwest paired with the
arrival of Elsa will lead to unsettled conditions across the
region Thursday. Clouds will increase in coverage starting
Thursday morning as a result. Elsa will not arrive until later
Thursday evening into the overnight hours. Could see some rain
ahead of Elsa though in the early-mid afternoon hours, but the
bulk will fall during the overnight hours on Thursday. Favoring
a slightly northwest track at this time, but still a good bit of
uncertainty there at this time. Have introduced a Tropical
Storm Watch in the most recent forecast package for Calvert and
St. Marys counties and the surrounding waters. Uncertainty is
still high, so no warnings to be issued at this time, but those
could come in a later forecast package should confidence
increase. The most likely scenario brings maybe 2-3" of rain
across southern MD, with areas northwest of there likely seeing
not much at all from Elsa. Recent hi-res guidance has brought in
some localized amounts up to 5" in some of the more extreme
solutions, so am starting to grow a bit more concerned regarding
the flood/flash flood threat, especially across southern MD.
Could even see some heavier rain getting close to the I-95
corridor. For this reason, have issued a Flash Flood Watch with
this forecast cycle as well starting Thursday night continuing
through around sunrise Friday right up to the I-95 corridor, but
not quite getting into DC/Northern VA at this time. However,
have increased amounts to areas east of the Blue Ridge, as some
guidance is picking up on local enhancements along the Blue
Ridge. Wasn't confident enough to go that far west with the
Flash Flood Watch at this time, but that will need to be
monitored in the coming model runs.

As far as winds are concerned, those impacts will likely be
relegated so the waters for the most part, with portions of St.
Marys and Calvert counties potentially getting in on the action
as well. That will just depend on exactly where the center of
Elsa tracks. Additionally, there is an isolated tornado threat
for far southern MD as well. This will likely be a quick hitter
in terms of winds, with the peak being between about 9PM
Thursday to 3AM Friday morning roughly.

Amidst all of this, temperatures rise into the mid to upper 80s
Thursday, with overnight lows around the upper 60s to low 70s.

Unsettled conditions continue on Friday with chances for showers
and thunderstorms as the aforementioned trough and associated
cold front approaches the region. The front is expected to exit
the region late Friday night as drying conditions ensue into
Saturday morning. Temperatures on Friday will be similar to
Thursday. Very similar in terms of temperatures on Friday as
well, but overnight temperatures will cool of a few degrees in
the wake of the aforementioned cold front.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A sandwich scenario for the area to start the weekend, with high
pressure to the south and east and an upper level low tracking from
the NW. With a little bit stronger forcing across parts of MD, a
strong to severe storm is possible for the afternoon and evening
hours. The chance for a stray/isolated shower/storm is possible
through the evening hours before dissipating as daytime heating
subsides.

A battle between a Bermuda High and the upper level low's associated
front will ensue through the rest of the extended period. Most
likely scenario will be the high pushes the disturbances NE as a
warm front for the end of the weekend before continuing on for the
start of the workweek. Some showers and storms are possible right
along the gradient of the two large scale systems but in terms of
widespread coverage, no major impacts are expected with high
pressure continuing to keep things on the stable side for the most
part. Will continue to include showers/thunderstorm potential each
afternoon and early evening through this pattern until guidance
reaches an agreement on a more impactful time period for severe
potential.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will continue through tonight across all
terminals. However, MRB could have a shot at a thunderstorm this
afternoon, so have added that into the TAF between 19-22z or so.
Otherwise dry and only some scattered clouds.

For Thursday, clouds build in early in the morning and only
increase in coverage throughout the day. Latest forecast
continues to depict Elsa tracking over southern MD, which will
bring some heavy rain close to the eastern terminals. Still
uncertainty if that heavy rainfall makes it that far west
though. Expecting some rain associated with Elsa at all
terminals throughout the day tomorrow, and of course some lower
CIGs/VSBYs at times as a result. There will also be breezy
northwesterly winds to the west of the track. Elsa is projected
to exit offshore into southern New England by early Friday
morning. However an approaching cold front will keep conditions
unsettled on Friday with shower and storms possible again in
the afternoon, which could lead to further flight restrictions.

VFR conditions expected Saturday and Sunday with isolated instances
of sub-VFR with any impending showers/storms that approach the
terminals, leading to reduced ceilings/visibilities.

&&

.MARINE...
A Small Craft Advisory remain in effect tonight into Thursday
for southerly channeling in the middle portions of the
Chesapeake Bay.

Most notably though for this forecast package, a Tropical Storm
Watch has been added for essentially that same area. Tropical
Storm Elsa will track across southern MD Thursday night. Strong
winds to Tropical Storm force are possible, and heavy rainfall
is expected Thursday night.

SCA criteria not expected to be met Friday and through the
weekend aside from an isolated SMW with any impending storms
that crosses the waters during the time period.

&&

.TIDES/COASTAL FLOODING...
Elsa will track up the Mid-Atlantic Coast later Thursday into
Thursday night before moving to the northeast Friday. A south to
southeast flow ahead of this may cause minor tidal flooding. Refer
to the National Hurricane Center for the latest regarding Elsa.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Tropical Storm Watch for MDZ017-018.
     Flash Flood Watch from Thursday afternoon through Friday
     morning for MDZ008-011-013-014-016>018-508.
VA...Flash Flood Watch from Thursday afternoon through Friday
     morning for VAZ057.
WV...None.
MARINE...Tropical Storm Watch for ANZ533-534-537-539>543.
     Small Craft Advisory from midnight tonight to 10 AM EDT
     Thursday for ANZ533-534-537-543.
     Flash Flood Watch from Thursday afternoon through Friday
     morning for ANZ535.

&&

SYNOPSIS...CJL/BJL
NEAR TERM...ADM/MSS
SHORT TERM...CJL
LONG TERM...ADM
AVIATION...CJL/ADM
MARINE...CJL/ADM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 7, 4:39 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
439 PM EDT Wed Jul 7 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-082045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
439 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A few severe thunderstorms are possible this afternoon and
evening, especially near the Baltimore Metropolitan area into
northeast Maryland. Damaging winds are the primary threat. An
isolated instance of flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Tropical Storm Watch has been issued through 8 AM Friday morning
for St. Mary's and Calvert counties, including the adjacent
waters along the Chesapeake Bay and Lower tidal Potomac river. Flooding
rains, minor tidal flooding, and isolated tornadoes are all
potential threats. For additional information on Tropical Storm
Elsa, consult the latest forecast from the National Hurricane
Center.

Heavy rainfall expected from Elsa has resulted in the issuance of
a Flash Flood Watch, which begins Thursday afternoon and
continues through Friday morning.

There is a slight severe storm threat for Friday and Sunday.
Scattered severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again for Friday and Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-082045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
439 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A few severe thunderstorms are possible this afternoon and
evening. Damaging winds are the primary threat. An
isolated instance of flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Tropical Storm Elsa will track over southern Maryland Thursday
night. There is the potential for some heavy rainfall in isolated
spots along and east of the Blue Ridge during that time. Isolated
instances of flooding will be possible.

There is a slight severe storm threat for Sunday. Scattered
severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Sunday.

MDZ001-501-502-VAZ503-504-WVZ501>506-082045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
439 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A few severe thunderstorms are possible this afternoon and
evening. Damaging winds and small hail are possible. An isolated
instance of flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight severe storm threat for Sunday. Scattered
severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Sunday.

In the hours before

Local storm report, Jul 7, 4:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     2 NNW ARBUTUS           39.26N  76.70W
07/07/2021                   BALTIMORE          MD   EMERGENCY MNGR

            TREE DOWN ON WIRES NEAR PALLADI DRIVE AND WILKENS
            AVENUE.

&&

EVENT NUMBER LWX2104690

BKF
Local storm report, Jul 7, 4:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 S WOODLAWN            39.29N  76.75W
07/07/2021                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN ON WIRES IN 6200 BLOCK OF GILSTON PARK RD

&&

EVENT NUMBER LWX2104691

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:49 AM EDTSmall Craft AdvisoryLWX22 hr
Jul 7, 3:12 PM EDTFlash Flood WatchLWXKing George33 hr
Jul 7, 3:45 PM EDTSevere Thunderstorm WarningLWXAugusta, Nelson30 min
Jul 7, 3:52 PM EDTSmall Craft AdvisoryLWX42 hr
Jul 7, 4:06 PM EDTSpecial Marine WarningLWX43 min
Jul 7, 4:09 PM EDTSevere Thunderstorm WarningLWXFrederick26 min
Jul 7, 4:13 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah47 min
Jul 7, 4:20 PM EDTFlash Flood Warning Considerable damage threatLWXNelson107 min
Jul 7, 5:24 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham29 min
Jul 7, 5:34 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah28 min
Jul 7, 7:03 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah, Warren27 min
Jul 7, 7:27 PM EDTSevere Thunderstorm WarningLWXFrederick33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.